We report a case of posterior non-arteritic ischaemic optic neuropathy (NAION) causing bilateral visual loss in a 7-month-old female infant, after a therapeutic course with sildenafil, a phosphodiesterase type 5 inhibitors (PDE5i). The patient was affected by a complex cyanotic congenital heart defect and had undergone cavopulmonary anastomosis (Glenn operation) 3 months ago. After 2 months of recurring chylothorax, a course of oral sildenafil was administered, with the hypothesis that pulmonary vascular resistances were increased. Approximately 4 weeks later the acute onset of visual worsening and poor pupillary light reflex prompted the diagnosis of posterior NAION. Despite a rapid cessation of PDE5i and systemic treatment with corticosteroids, no visual recovery was noticed at 2-year follow-up. NAION has been associated with PDE5i therapy in adults, but to the best of our knowledge it is almost unheard of in children. We suggest close monitoring of visual function in children undergoing treatment with sildenafil.
|Titolo:||Acute onset of bilateral visual loss during sildenafil therapy in a young infant with congenital heart disease|
|Data di pubblicazione:||2014|
|Appare nelle tipologie:||01.01 Articolo in Rivista|